Alert archive / New York / Special Weather Statements in 2014
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Aug 1, 2014, 5:13 PM EDT for Monroe County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2014, 5:13 PM EDT (21:13 UTC)
- Expired
- Aug 1, 2014, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Buffalo, NY
County Monroe County, NY
The radar
The Buffalo radar (KBUF), 90 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1183 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
030 WWUS81 KBUF 012113 SPSBUF SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 513 PM EDT FRI AUG 1 2014 NYZ003-012200- MONROE NY- 513 PM EDT FRI AUG 1 2014 ...A STRONG THUNDERSTORM MOVING ACROSS MONROE COUNTY... * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR SCOTTSVILLE...AND MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... BRIGHTON... HENRIETTA... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4318 7757 4302 7748 4299 7779 4307 7784 $$ REYNOLDS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 1, 3:25 PM EDT, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 1, 3:25 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 325 PM EDT FRI AUG 1 2014 .SYNOPSIS... DISTURBANCES ROTATING AROUND LOW PRESSURE IN EASTERN CANADA WILL KEEP THE AREA OUT OF THE TRUE MID SUMMER HEAT AND HUMIDITY THROUGH AT LEAST EARLY NEXT WEEK. THERE WILL BE THE CHANCE FOR AFTERNOON SHOWERS AND THUNDERSTORMS THROUGH TUESDAY...MAINLY AWAY FROM THE LAKES...AND OVER THE SOUTHERN TIER AND FINGER LAKES REGION. && .NEAR TERM /THROUGH SATURDAY/... A CLOSED LOW CENTERED OVER JAMES BAY WILL CONTINUE TO SWING SUBTLE SHORTWAVE TROUGHS ACROSS THE GREAT LAKES REGION INTO SATURDAY. A THIN LINE OF THUNDERSTORMS ALONG A LAKE BREEZE BOUNDARY FROM ROUGHLY KJHW TO SOUTH OF KROC WILL CONTINUE THE REST OF THE AFTERNOON. ISOLATED STORMS MAY FORM ALONG THE NIAGARA PENINSULA AND ACROSS THE SOUTHERN ONTARIO SHORELINE. ANY SHOWERS/STORMS SHOULD END WITH THE LOSS OF DAYTIME HEATING THIS EVENING FOR A QUIET NIGHT...BUT EXPECT SOME CLOUDS TO MOVE IN AHEAD OF THE NEXT STRONGER SHORTWAVE TROUGH THAT WILL APPROACH THE GREAT LAKES REGION. CLOUD DEVELOPMENT WILL ALSO BE AIDED BY MID LEVEL MOISTURE STREAMING NNE FROM THE ATLANTIC COAST AS THE JET ON THE EAST SIDE OF THE UPPER LEVEL JAMES BAY LOW CONTINUES TO STRENGTHEN WHILE THE LOW ITSELF BEGINS TO MOVE TO THE NORTHEAST. ANY SHOWERS SHOULD HOLD OFF UNTIL WELL AFTER DAYBREAK. COOL TEMPS ALOFT COMBINED WITH MOIST SURFACE DEWPOINTS AND DIURNAL HEATING WILL ALLOW SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO DEVELOP AGAIN ON SATURDAY. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... THE AXIS OF OUR EASTERN CONUS 500MB TROUGH WILL LIFT FROM THE OHIO VALLEY ACROSS THE LOWER GREAT LAKES TO NEW ENGLAND BY MONDAY. AS THIS FEATURE CROSSES OUR REGION IT WILL INTERACT WITH A DEEP PLUME OF MOISTURE IN PLACE TO CONTINUE CHANCES OF SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. HIGHEST CHANCES WILL BE FOUND FROM SATURDAY NIGHT INTO SUNDAY AFTERNOON WHERE INSTABILITY WILL PEAK WHILE JUST A SLIGHT CHANCE IS POSSIBLE ON MONDAY AND MONDAY NIGHT AHEAD OF THE NEXT SHORTWAVE DIVING ACROSS THE GREAT LAKES. LACK OF STRONG WIND SHEAR WILL PREVENT A THREAT OF SEVERE WEATHER BUT THE LIGHTER WINDS MAY STILL ALLOW PULSE STORMS CAPABLE OF HEAVY DOWNPOURS AND SMALL HAIL. 850MB TEMPS AROUND 13C WILL KEEP HIGH TEMPERATURES JUST SLIGHTLY BELOW NORMAL WHILE OVERNIGHT TEMPS WILL DIP INTO THE MID 50S TO LOW 60S. && .LONG TERM /TUESDAY THROUGH FRIDAY/... BROAD 500MB TROUGHINESS WILL LIE ACROSS THE GREAT LAKES THROUGH THE MIDDLE OF NEXT WEEK THEN MODELS HINT AT WEST COAST RIDGING BUILDING EAST TO THE UPPER GREAT LAKES TOWARD THE SECOND HALF OF NEXT WEEK. THIS PATTERN WILL KEEP CHANCES OF SHOWERS AND THUNDERSTORMS IN PLAY TUESDAY FALLING TO SLIGHT CHANCE BY WEDNESDAY WHEN THE TROUGH AXIS IS FORECAST TO SHIFT EAST OF THE FORECAST AREA. AFTER THIS RISING HEIGHTS ALOFT AND SURFACE HIGH PRESSURE SHOULD BRING A FEW DRY DAYS TO CLOSE OUT THE WEEK. THE PACIFIC SOURCED FLOW PATTERN WILL KEEP TEMPERATURES NEAR TO SLIGHTLY BELOW AVERAGE WITH HIGHS RANGING FROM THE MID TO UPPER 70S AND LOWS FALLING INTO THE UPPER TO MID 50S ESPECIALLY TOWARD THE END OF THE WEEK AS A DRY NORTHERLY FLOW SETS UP ON THE EASTERN SIDE OF THE SURFACE HIGH. && .AVIATION /20Z FRIDAY THROUGH WEDNESDAY/... CONVECTION CONTINUES ALONG AND INLAND FROM LAKE BREEZE BOUNDARIES. CEILINGS IN CONVECTION WILL BE 3-4K FT WITH VSBY 2-3SM. EXPECT CONVECTION TO FALL APART WITH THE LOSS OF DAYTIME HEATING LATE TODAY. AFTER SOME EVENING CLEARING...EXPECT A STEADY INCREASE IN CLOUD COVER OVERNIGHT DUE TO MOISTURE MOVING IN FROM THE SOUTH. ADDITIONAL CONVECTION WILL FORM ON SATURDAY MAINLY AWAY FROM THE LAKES. OUTLOOK... SATURDAY NIGHT THROUGH WEDNESDAY...NO SIGNIFICANT WEATHER IS EXPECTED. AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE AWAY FROM THE LAKES SUNDAY THROUGH TUESDAY...WITH PATCHY VALLEY FOG EACH NIGHT. && .MARINE... A RELATIVELY WEAK SFC PRESSURE GRADIENT INTO EARLY NEXT WEEK WILL RESULT IN ONSHORE BREEZES DURING THE DAYS...WITH LIGHT OFFSHORE BREEZES OVERNIGHT. THERE WILL BE THE RISK FOR THUNDERSTORMS SATURDAY AFTERNOON. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...NONE. MARINE...NONE. && SYNOPSIS...FRANKLIN NEAR TERM...FRANKLIN SHORT TERM...SMITH LONG TERM...SMITH AVIATION...FRANKLIN MARINE...FRANKLIN
Hazardous weather outlook, Aug 1, 5:10 AM EDT, 12 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 510 AM EDT FRI AUG 1 2014 NYZ001>008-010>014-019>021-085-020915- NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS- NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA- CATTARAUGUS-ALLEGANY-SOUTHERN ERIE- 510 AM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW YORK. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-020915- UPPER NIAGARA RIVER AND BUFFALO HARBOR- LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK- LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO- LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH- LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY- LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY- LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER- SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG- SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS- 510 AM EDT FRI AUG 1 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE ONTARIO AND SAINT LAWRENCE RIVER. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF
In the hours before
Special weather statement, Aug 1, 4:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 453 PM EDT FRI AUG 1 2014 NYZ012-013-012130- LIVINGSTON NY-WYOMING NY- 453 PM EDT FRI AUG 1 2014 ...STRONG THUNDERSTORM MOVING INTO THE AREA... * AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...VERY HEAVY RAIN AND STRONG GUSTY WINDS TO 40 MPH. THIS STORM WAS LOCATED NEAR GENESEO...AND MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... GENESEO... LEICESTER... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4293 7771 4277 7761 4272 7797 4281 7801 JAM
Special weather statement, Aug 1, 5:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BUFFALO NY 513 PM EDT FRI AUG 1 2014 NYZ003-012200- MONROE NY- 513 PM EDT FRI AUG 1 2014 ...A STRONG THUNDERSTORM MOVING ACROSS MONROE COUNTY... * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND HEAVY RAIN. THIS STORM WAS LOCATED NEAR SCOTTSVILLE...AND MOVING EAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE... BRIGHTON... HENRIETTA... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS. LAT...LON 4318 7757 4302 7748 4299 7779 4307 7784 REYNOLDS
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 4:53 PM EDT | Special Weather Statement | BUF | Livingston | 37 min |
| Aug 1, 5:28 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 40 min |
| Aug 1, 5:34 PM EDT | Special Marine Warning | BUF | 56 min | |
| Aug 1, 5:43 PM EDT | Severe Thunderstorm Warning | BUF | Monroe | 47 min |
| Aug 1, 6:18 PM EDT | Special Marine Warning | BUF | 57 min | |
| Aug 1, 6:49 PM EDT | Special Weather Statement | BUF | Monroe | 26 min |
| Aug 1, 6:56 PM EDT | Severe Thunderstorm Warning | BUF | Ontario, Wayne | 64 min |
| Aug 1, 7:52 PM EDT | Special Marine Warning | BUF | 83 min |
Nearby
Special Weather Statements in New York, 2014Every special weather statement in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.